Was out cycling 4 weeks ago and my HR went through the roof. I'd had a case of A Fib 18 months ago during an IM. After visiting my GP it was put down to either too much cafeine or not enough electrolytes. Turns out I had an overactive thyroid!!!
I started taking Propranolol (beta blocker) and Carbimazol. Been taking the beta blockers for 3 weeks and the carbimazol for 2 weeks. I've noticed a huge difference already. Previously, my resting HR was 104bpm. It's now down to 72bpm. I was sweating like a pig with the slightest effort before taking the carbimazol. That's now stopped.
Anyway, my question is...
Can I carry on exercising ? My GP seems to think so. But i've read on a few forums that exercise is not advised until the thyroid issue is under control.
I would say that if you truely have an overactive thyroid; then you can't physically be capable of exercise.
My husbad has Graves disease, and when we were trying to find out what was going on; he couldn't even walk the dog without his HR going through the roof. If your experience of thyroid dysfunction is anything like ours. Stop. get it under control and then think of exercise.
If you are really going through this, why would you even think of trying to push it??
Really? I saw my husband drop 2 stone in a heartbeat. Get the thyroxine level sorted, don't consider exercise.
Thanks for the advice. I've now been on the Carbimazole for about 7 weeks now. I had my 1st appointment with my consultant on Monday there. My blood results showed my levels almost back to normal. Well chuffed with that. Been told to carry on taking the Carbimazole twice a day for another week, then drop down to one a day. Also been told i can come off the beta blockers then too. Apparently i've to wean myself off of them for some reason.But the main thing is that i've been told i can start training again. Steadily they said
I realise I'm resurrecting an old thread but just wanted to ask people's opinion.
My doc rang me this morning with the results of some blood tests, telling me I've got an overactive thyroid and asked me to come in later. She mentioned prescribing me some drugs on the 'phone. I've got symptoms of night sweats and itching all over my body at night and I've also lost a couple of kilos max - down from 54 to 52 approx. Also had an aching leg thing for over a week which has recently stopped and I have dry eyes.
I've also been told that other symptoms are palpitations and breathlessness, however, I ran 10K with my club on Tuesday with no problems and regularly exercise with a heart monitor + I walk 7 miles a day to work and back.
Another factor which is making me under the weather is stress from work (proposed salary cuts), so that might be adding in factors to contribute to me being unwell - sleeplessness, dizziness and general anxiety for the future + having to stay up late filling in job apps.
I'm loathe to take meds if I don't need them.
Just from my experience with Darren, I would say take the meds, he was too long before diagnosis and was really ill.
The sooner you take the meds then the sooner it will be under control, plus with a little help it could right itself, although Darren's didn't.
They will keep a very careful on your bloods. The thyroid can have a big effect on your overall health, I would see if you can go in and have a chat with your GP.
I'm going in this afternoon to see what she says and what she wants to prescribe.
I really hope it doesn't affect my training - I can't imagine being inactive.
It sounds like yours has been caught early enough, as soon as D was on the right medication, things got better quickly.
Let me know what your gp says
Will do KK.
I had bloods taken in the summer for thyroid and various other things when I had a virus which showed negative, so it would've started fairly recently I'm guessing.
I've been prescribed 20mg of Carbimazole per day which I started taking on Saturday; the doc thinks I will probably be on it up to 6 months. She told me it's OK to exercise - I don't have elevated heart rate or breathlessness. I did 10K on Sun with my regular running partner, both using our heart monitors and everything was normal.
Planning to swim tonight but unsure as to how much to train with this. Can anyone help?
Are you saying that the meds or the condition are making it difficult to recover post-exercise?
For me, on the initial dose of Carbimazole (20mg) I found exercising really difficult at first, but after a few weeks my body adjusted to having my metabolism supressed by drugs and I was back on my normal training schedule. It was then reduced quite quickly to 10mg and now 5mg. The doc said she expects my next test to come back normal, (as the last test was v close to normal) and will take me off the meds. I'm counting the days now because I think the meds have done all their work and the 5mg is just making me feel tired. I want to be back to my bubbly self! So that'll be just over 3 months for me, but everyone's different and it depends how the condition's affecting you. Looking at websites such as NHS and Patient.co.uk + reading a couple of books, the indicate that the norm seems to be 6-18 months on meds. When I talked to my doc about my triathlon training, the surgery booked me in for an ECG to make sure my heart was strong enough for me to carry on exercising at my normal level. I'd suggest you talk to your doctor Kathy and they may be able to advise you on training levels or even book you in for an ECG. I've never met anyone with this condition, so I've had to do a lot of research on my own.
Visit the official Runner's World page
Follow Runner's World on Twitter
Other Natmag-Rodale Sites
Run For Charity
About Runner's World
Runner's World is a publication of Hearst Magazines UK which is the trading name of The National Magazine Company Ltd, 72 Broadwick Street, London, W1F 9EP. Registered in England 112955. All rights reserved.
Website powered by: Immediate Media Company Ltd. | © Runner's World 2002-2013 |